Evidence map›Paper›PMID 42041854›Full record

ArticleJournal of xenobiotics2026

Acute Intoxication with Caffeine-Containing Tablets: A Case Report with a Fatal Outcome.

Maya Radeva-Ilieva, Stanila Stoeva-Grigorova, Ivanesa Yarabanova, Ivelina Panayotova, Georgi Bonchev, Nadezhda Hvarchanova, Mario Milkov, Simeon Marinov, Petko Marinov, Snezha Zlateva

Abstract readCase Reports
In one paragraph

Article in Journal of xenobiotics, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

10 authors.

Maya Radeva-IlievaDepartment of Pharmacology, Toxicology and Pharmacotherapy, Faculty of Pharmacy, Medical University of Varna, 9000 Varna, Bulgaria.ORCID 0000-0001-5778-4043
Stanila Stoeva-GrigorovaDepartment of Pharmacology, Toxicology and Pharmacotherapy, Faculty of Pharmacy, Medical University of Varna, 9000 Varna, Bulgaria.ORCID 0000-0002-0528-0289
Ivanesa YarabanovaClinical Toxicology Department, Naval Hospital, 9000 Varna, Bulgaria.ORCID 0009-0006-1911-4755
Ivelina PanayotovaLaboratory of Analytical Toxicology, Naval Hospital, 9000 Varna, Bulgaria.
Georgi BonchevLaboratory of Analytical Toxicology, Naval Hospital, 9000 Varna, Bulgaria.ORCID 0000-0002-6220-4020
Nadezhda HvarchanovaDepartment of Pharmacology, Toxicology and Pharmacotherapy, Faculty of Pharmacy, Medical University of Varna, 9000 Varna, Bulgaria.
Mario MilkovDepartment of Dental Materials Science and Prosthetic Dental Medicine, Faculty of Dental Medicine, Medical University of Varna, 9000 Varna, Bulgaria.
Simeon MarinovDepartment of Urology, Faculty of Medicine, Medical University of Varna, 9000 Varna, Bulgaria.
Petko MarinovDepartment of Pharmacology, Toxicology and Pharmacotherapy, Faculty of Pharmacy, Medical University of Varna, 9000 Varna, Bulgaria.
Snezha ZlatevaDepartment of Pharmacology, Toxicology and Pharmacotherapy, Faculty of Pharmacy, Medical University of Varna, 9000 Varna, Bulgaria.

Funding

European Union-NextGenerationEU through the National Recovery and Resilience Plan of the Republic of Bulgaria BG-RRP-2.004-0009-C02/2023
6 · The paper itself

Abstract

Caffeine is widely consumed and generally considered safe at customary doses. How-ever, high-dose preparations available online pose a risk of severe and potentially fatal intoxication. Although uncommon, lethal caffeine poisoning is associated with profound cardiovascular and neurological toxicity. A rare case of intentional acute caffeine intoxication with fatal outcome is presented. A 25-year-old woman ingested an estimated 60 tablets containing 200 mg of caffeine each, purchased online. She was admitted to hospital shortly after ingestion of the caffeine tablets with palpitations, agitation, dizziness, and repeated vomiting. On examination, she presented with arterial hypotension (90/60 mmHg) and marked sinus tachycardia (150 beats/min), accompanied by psychomotor agitation. Her blood caffeine concentration measured by means of high-performance liquid chromatography (HPLC) was 177 µg/mL. The patient's condition rapidly deteriorated, with the development of convulsive syndrome progressing to coma, extreme ventricular tachycardia, exotoxic shock, and toxic cardiomyopathy. Despite intensive care management, including mechanical ventilation and advanced cardiopulmonary resuscitation, the patient died several hours after admission. In conclusion, this case underscores the life-threatening potential of acute high-dose caffeine ingestion and highlights the risk associated with unrestricted access to concentrated caffeine products. Early recognition and aggressive management are crucial, yet may be insufficient in cases of massive overdose.

Indexed as

acute intoxicationcaffeinefatal outcomeHPLCsuicide

Identifiers

PMID42041854
PMCPMC13117105

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.